See all resources
Add to bookmarks
Article

QT Interval Prolongation and Torsades de Pointes: A Cardiologist Reflects on How ECG Could Help

By Dr. Payal Kohli, MD, FACC

My eyes were fixated on the monitor—short-long-short—then, almost on cue, those beautiful symmetric QRS complexes on the telemetry suddenly degenerated, twisting rhythmically back and forth, up and down: torsades de pointes

Clinicians looking at a screen

A Case of QT Interval Prolongation and Torsades de Pointes

It was a case I would never forget. He was a young, healthy 29-year-old who had come to visit his friends, and as friends do, they went out to eat, and he developed gastroenteritis. After multiple episodes of diarrhea, his potassium went to 2.8, and he had a brief syncopal event. When EMS arrived, he had an ECG and was found to be experiencing polymorphic ventricular tachycardia (PMVT) or torsades de pointes (TdP), which quickly corrected itself.

By the time he arrived in the emergency room, the patient was talking and mentating—all seemed back to normal. The diagnosis was a reversible PMVT arrest due to hypokalemia-induced acquired long QT syndrome (LQTS). The emergency room physician did "sign off" on the ECG, but because there was no automated interpretation present, the treating physician may have neglected to note that the patient had a long QT interval on the ECG. And if it did catch his eye, he may have attributed it to the hypokalemia, a reversible cause. Due to this young patient's "VT arrest," he was loaded with intravenous amiodarone, which was administered almost reflexively, without consideration of the effects of amiodarone on the QT interval. A cardiology consultation was requested, but the cardiologist, due to his busy office schedule, wasn't able to come and see the patient that day.

As the amiodarone dripped in, each drop prolonged the patient's QT more and more, ever so slightly. The potassium was corrected, yet another ECG was not taken. The intravenous amiodarone dripped in for more than 24 hours to complete the IV "amio load" before I was called to the bedside to witness the horror of TdP as a result of long QT syndrome.

Risks Associated with TdP

TdP was first described by French physician François Dessertenne in 1966 and literally means "twisting of the peaks." The condition can have a substantial impact on mortality, resulting in a mortality rate of 50%. TdP can occur either as an inherited condition (linked to at least 17 genes) or as an acquired condition. In the latter case, it is most often caused by drugs or electrolyte disorders that can lengthen the QT interval.

Electrically, the prolonged QT interval allows for the development of after-depolarizations, which can be facilitated by hypokalemia or bradycardia. However, the mechanisms of TdP can vary. In one study published in the European Heart Journal, three predominant mechanisms of TdP initiation in patients with congenital LQTS suggest a differential mechanism of TdP initiation for each mode:

  1. "Short-long-short" (SLS) sequence: 65% of patients
  2. "Increase in sinus rate" (ISR) pattern: 25% of patients
  3. "Changed depolarization" (CD) pattern: 10% of patients1

According to a review in the American Journal of Therapeutics, drug-induced QT prolongation can occur due to anti-arrhythmic agents blocking the potassium channel. It can also occur if the patient is taking other macrolide or fluoroquinolone antibiotics, antipsychotic or antidepressant agents, serotonin agents of the triptan class, or other drugs associated with QT prolongation or cases of TdP.2

The Role of the ECG in Diagnosis of Long QT syndrome

We lost our young patient. Magnesium wasn't enough, nor was isoproterenol enough to speed up his heart rate and shorten his QTc, as it couldn't undo the effects of so many hours of amiodarone. Transvenous pacing (overdrive pacing) shortened his QT interval enough to bring back his beautiful symmetric QRS complexes, but by the time his perfusing rhythm returned, his brain had been hypo-perfused from the repeated episodes of PMVT, which had caused diffuse anoxic brain injury. We were left wondering whether his LQTS was congenital, acquired, or likely both.

An ECG could have saved this patient and averted this tragedy by warning his physicians of the storm that was looming on the horizon.

The ECG is a critical diagnostic tool in the diagnosis of congenital LQTS, and serial ECGs are important in monitoring and safely titrating medications that can result in acquired LQTS. The QT interval is largely dependent on the heart rate (which can also be affected by autonomic tone, drugs, or underlying disease states) and how the corrected QT is calculated. ECG is necessary to assess the risk of fatal arrhythmias.

After this tragic loss, which I am sure will haunt me for decades to come, I have never again underappreciated the power of the ECG in clinical medicine, particularly in cases of QT interval prolongation and torsades de pointes.

References:

1. Classification and mechanism of torsades de pointes initiation in patients with congenital long QT syndrome. European Heart Journal. https://academic.oup.com/eurheartj/article/25/23/2149/590212. Last accessed August 2021.

2. QT prolongation and fatal arrhythmias: a review of clinical implications and effects of drugs. American Journal of Therapeutics. https://pubmed.ncbi.nlm.nih.gov/14624285/. Last accessed August 2021.

The opinions, beliefs, and viewpoints expressed in this article are solely those of the author and do not necessarily reflect the opinions, beliefs, and viewpoints of GE Healthcare. The author is a paid consultant for GE Healthcare and was compensated for creation of this article.

  • Circulatory
  • ECG
  • Cardiac care
  • Clinical